New Mexico, 2019Drought in New Mexico, April 1 to 30, 2019
April 1 to 30, 2019 · NWS ABQ · 13 events in 13 counties and zones
Moderate to severe drought conditions across portions of western and central New Mexico at the end of March 2019 continued to improve in April. Severe drought conditions improved to about 7 percent of the state, of which 0 percent was deemed extreme drought or worse.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to severe drought conditions across portions of western and central New Mexico at the end of March 2019 continued to improve in April. Severe drought conditions improved to about 7 percent of the state, of which 0 percent was deemed extreme drought or worse. Precipitation amounts for April 2019 ranged from around half an inch to an inch across central and eastern New Mexico and two to four inches for northern parts of the state. April continued to be an active month across the state as several storm systems brought rain and mountain to snow to portions of northern and central New Mexico. The east saw near to above normal precipitation for the month while the northwest corner of the state received below normal amounts of precipitation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 11:00 PM MST, 1 hour earlier.
Area forecast discussion, Mar 31, 11:00 PM MST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1200 AM MDT Mon Apr 1 2019
.UPDATE...
Expired the Winter Weather Advisory for the northern and central
mountains.
44
&&
.PREV DISCUSSION...1146 PM MDT Sun Mar 31 2019...
.AVIATION...
06Z TAF CYCLE
Light rain/snow has shifted east and tapered off this evening while
widespread low cigs and areas of fog persist in its wake. Confidence
on the overall coverage of fog is low and will depend on low clouds
clearing from west to east overnight. Greatest potential will be in
valley areas that received rainfall Sunday evening, particularly the
area around Grants, the Rio Grande Valley, and Estancia Valley. Skies
will clear all areas after sunrise followed by drier west-northwest
flow Monday afternoon. Thicker high clouds will increase again from
the west throughout the day.
Guyer
&&
.PREV DISCUSSION...1033 PM MDT Sun Mar 31 2019...
.UPDATE...
Added patchy fog to the forecast across, north central, central and
south central parts of the forecast area for the remainder of tonight
into early Monday morning. Satellite imagery shows clearing over
areas that received a tenth to almost a quarter inch of rain and/or
light snow. NAM MOS has picked up on this with FG in the forecast for
many areas. GFS hasn't though. Since low clouds may also inhibit
radiational cooling some, opted for patchy fog rather than areas of
fog. The fog will likely impact morning commutes throughout the
central valley Monday morning.
44
&&
.PREV DISCUSSION...247 PM MDT Sun Mar 31 2019...
.SYNOPSIS...
More snow is on the way this evening for portions of northern and
central New Mexico - no fooling! The heaviest accumulations for the
rest of the evening will be above 8000 feet from the Northern
Mountains to the Sandia and Manzano Mountains. The system will pull
away from the state tonight, and a warming trend will begin on
Monday. At or above normal temperatures will return on Tuesday before
another storm system slides across northern New Mexico on Wednesday.
This system will bring rain and high elevation snow to the north,
and strong winds elsewhere. Quieter conditions will return on
Thursday.
&&
.DISCUSSION...
The upper level low is churning over the Four Corners currently and
will track southeastward across the state through the evening. Cloud
cover has kept temperatures a bit cooler than expected, but were
always going to be quite chilly for the last day of March. Light snow
has begun across much of northern NM, however, at lower elevations,
snow seems to be only sticking to grassy and elevated surfaces, thus
little impact on roads. There are three areas of concern going into
the evening though: Santa Fe Metro, Estancia Valley and the Central
Highlands to include Clines Corners. Snow continues to fall around
Santa Fe and with temps hovering just above freezing, if a heavier
band comes through the area, a quick inch or so of snow could
accumulate and cause problems. Meanwhile, persistent low level
upslope flow combined with abundant lift from the upper low moving
nearly overhead, could result in heavier snow accumulations than
currently forecast for areas around Moriarty and Clines Corners.
Plus, precipitation is expected to persist past sunset. That said,
if these areas are like other areas to the north, snow may just
accumulate on grassy/elevated surfaces, but concern exists for
greater impacts. Will hold off on expanding the Winter Weather
Advisory for now and continue to maintain a close watch.
The warming trend commences on Monday. Though temps will be 10 to 20
degrees warmer than today, most areas will remain below normal.
By Tuesday, most locations will be at or above normal as a weak,
transient ridge moves over the state.
Another storm system will cross northern NM on Wednesday. 700 mb
temps will dip to around -2C across the north. Precipitation is
expected across the north but much of the precipitation will be
rain, except above 9500 feet or so. Meanwhile, areas near and south
of I-40, the winds will increase again. Gusts near 40 mph or so will
be possible.
Another ridge will cross the state on Thursday. Less wind and warmer
temperatures than Wednesday are expected. A storm system is still
expected to approach the state on Friday, however, models now
indicate that the center of the storm system will dive well south of
NM, which will limit precipitation chances, for all but perhaps
eastern NM assuming some Gulf moisture can move in.
34
&&
.FIRE WEATHER...
An upper level low will move from northern New Mexico to east
central New Mexico tonight with light to moderate snow ending in the
northern mountains late tonight and across the central highlands and
northeast highlands early Monday morning. Accumulations of 4 to 7
inches will be common in the higher elevations of the northern
mountains by Monday morning, and wetting precipitation amounts will
be confined to these areas and the adjacent lower elevations.
Relative humidity recovery tonight will be excellent across most of
the region, except for far southern portions, where recovery will be
good to very good.
Skies will become mostly sunny to sunny on Monday, as northwest flow
aloft brings drier air to New Mexico. Daytime temperatures will
rebound strongly on Monday with warming of 10 to 20 degrees compared
to today. Winds will be light west of the central mountains on
Monday, but to the east of the central mountains southwest winds
will develop Monday afternoon and range from 10 to 15 mph.
Ventilation rates Monday will be poor to fair west of the central
mountains and mainly fair to the east, except for good rates in an
area along and south of I-40 in Guadalupe, De Baca and Quay
counties. Dry west flow aloft will develop on Tuesday with an area
of surface low pressure forming in far northeast New Mexico and
southeast Colorado. This setup will generate west to west southwest
winds across the region which will peak at 15 to 20 mph Tuesday
afternoon. Afternoon relative humidity will fall into the teens to
lower 20s on Tuesday, but the winds will be the limiting factor for
critical fire weather conditions with only a couple of hours in the
east central and southeast plains and in far western areas of the
northwest highlands. Haines values of 4 to 5 in these areas will
contribute to the risk of critical fire weather conditions, so these
areas will be watched closely over the next couple of days.
A storm system will move across northern and central New Mexico on
Wednesday. Models have trended farther to the south with this system
over the past 36 hours. The strongest winds have shifted to the
southeast, as a result of this shift in the models. FWZ108 still
looks like the most likely area for critical fire weather conditions
Wednesday afternoon with relative humidity falling below 15 percent
and Haines values 4 or greater. Relative humidity in FWZ106 will be
low enough Wednesday afternoon with strong winds, yet a Haines value
near 3 could limit the chances of critical fire weather conditions.
High pressure will build in from the west Thursday and Friday with
lighter winds and a warming trend with temperatures 5 to 15 degrees
above normal on Friday.
28
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
44
Hazardous weather outlook, Mar 31, 3:21 AM MST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
421 AM MDT Sun Mar 31 2019
NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
421 AM MDT Sun Mar 31 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
An upper level low pressure system will track southeastward across
the forecast area today and tonight with a few to several inches of
snow in the northern and central mountains. The heaviest snow will
occur above 8,000 feet where some locations should accumulate around
8 inches.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Wednesday, wind and fire weather concerns will develop mainly along
and south of I-40 as an upper level trough crossing the central
Rockies steers the jet stream and very dry air over southern New
Mexico. West and northwest wind gusts may reach 50 mph, especially
along and east of the central and south central mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
44
In the hours before
Local storm report, Mar 31, 8:40 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
940 PM MDT SUN MAR 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM SNOW SAN FIDEL 35.08N 107.60W
03/31/2019 M1.0 INCH CIBOLA NM TRAINED SPOTTER
0936 PM SNOW MORIARTY 35.00N 106.05W
03/31/2019 E1.0 INCH TORRANCE NM TRAINED SPOTTER
SLUSHY ROADS.
&&
EVENT NUMBER ABQ201901904
EVENT NUMBER ABQ201901905
44Drought, Northwest Plateau
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 continued in eastern portions of the area in April. Western San Juan County improved to moderate drought.
Drought, Far Northwest Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 continued in April.
Drought, Chuska Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 improved to moderate drought in April.
Drought, Northwest Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 continued in April.
Drought, West Central Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 continued for southern McKinley County in April.
Drought, Southwest Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 improved to moderate drought in April.
Drought, West Central Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- West Central Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 improved to moderate drought in April.
Drought, San Juan Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 improved to moderate drought in April.
Drought, Jemez Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 improved to moderate drought in April.
Drought, West Slopes of the Sangre de Cristo Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 improved to moderate drought in April.
Drought, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 improved to moderate drought in April.
Drought, Lower Chama River Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Lower Chama River Valley forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 improved to moderate drought in April.
Drought, Southwest Chaves County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southwest Chaves County forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from March 2019 improved to moderate drought in April.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, April 1 to 30, 2019$100 million · 2 events
- Flooding in South Dakota, April 1 to 30, 20191 death · 10 events
- Flooding in Illinois, April 1 to 30, 20191 death · 7 events
- Flood in South Dakota, April 1 to 23, 2019$20 million · 1 event
- Flooding in South Dakota, April 1 to 30, 2019$5.8 million · 26 events
- Flooding in Minnesota, April 1 to 30, 2019$1.1 million · 7 events
- Flooding in Minnesota, April 1 to 22, 2019$150,000 · 3 events
- Flash Flooding and Avalanche in California, April 1 to 5, 2019$61,000 · 10 events
- Flooding in Illinois, April 1 to 30, 2019$50,000 · 2 events
- Flooding in Missouri, April 1 to 30, 2019$31,000 · 2 events
- Frost and Freeze in Kentucky, April 1, 201922 events
- Flooding in South Dakota, April 1 to 30, 201919 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810920, 810921, 810922, 810923, 810924, 810925, 810926, 810927, 810928, 810929, 810930, 810931, 810932.